Utah, 2016

High Wind in Utah, April 16, 2016

April 16, 2016 · NWS SLC · 1 event in 1 county or zone

A winter storm moved through much of Utah in mid-April; as this storm exited, strong wind gusts developed in far southwest Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A winter storm moved through much of Utah in mid-April; as this storm exited, strong wind gusts developed in far southwest Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 15, 9:11 PM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Apr 15, 9:11 PM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1011 PM MDT FRI APR 15 2016

.SYNOPSIS...A COLD PACIFIC STORM SYSTEM CENTERED NEAR THE FOUR
CORNERS REGION THIS EVENING WILL BECOME NEARLY STATIONARY THIS
WEEKEND. HIGH PRESSURE ALLOW WILL REPLACE THE STORM BY THE MIDDLE
OF NEXT WEEK.

&&

.SHORT TERM (UNTIL 12Z MONDAY)...THE CENTER OF THE STILL WELL-
DEFINED UPPER LOW SITS JUST TO THE SOUTHWEST OF THE FOUR CORNERS
THIS EVENING. THE LOW CENTER WILL DRIFT A BIT FARTHER EAST
OVERNIGHT...THEN REMAIN NEAR STATIONARY OVER THE FOUR CORNERS
REGION THROUGH THE WEEKEND.

THE HEAVIEST PRECIP HAS SHIFTED SOUTH AND EAST OF UTAH INTO THE
AREAS OF STRONGEST LIFT ALONG THE EAST FLANK OF THE UPPER LOW. NOT
LOOKING FOR ANY SIGNIFICANT RETURN OF PRECIP INTO EASTERN UTAH
AS THE WRAP AROUND BANDS REMAIN OVER EXTREME EASTERN UTAH CLOSE
TO THE LOW CENTER. THE BEST CHANCE FOR ANY ACCUMULATING SNOW WILL
LIKELY EXIST ACROSS THE NORTHEAST MOUNTAINS...WITH SCATTERED
SNOW SHOWERS GENERATING SOME MINIMAL ACCUMULATIONS OVER THE
CENTRAL/SOUTHERN MOUNTAINS THROUGH EARLY SATURDAY EVENING.

THE STRONG NORTHERLY WINDS ACROSS NORTHWEST THROUGH WEST-CENTRAL
UTAH BEGINNING TO DECOUPLE FROM THE STRONG NORTHERLY FLOW ALOFT AT
MID-EVENING. ANTICIPATING A CONTINUED DOWNWARD TREND TO PEAK WIND
SPEED THROUGH THE BALANCE OF THE EVENING.

CONDITIONS FOR HIGH WINDS REMAIN FAVORABLE ACROSS FAR SOUTHERN AND
SOUTHWEST UTAH INTO SATURDAY. NEAR 700MB WINDS OF 40-50 KNOTS
ALONG WITH A FAVORABLE...THOUGH NOT OPTIMAL...SURFACE GRADIENT
SHOULD MAINTAIN STRONG TO VERY STRONG NORTHERLY WINDS INTO
SATURDAY. WILL LEAVE THE CURRENT HIGH WIND WARNING/WIND ADVISORY
IN PLACE FOR THE EXTREME SOUTH...BUT LET THE ADVISORIES FURTHER
NORTH THROUGH THE WESTERN VALLEYS EXPIRE AT 10 PM MDT.

WILL CREATE AN UPDATED FORECAST TO REMOVE HEADLINES AND TO ADDRESS
CURRENT TRENDS IN PRECIP/SKY/WINDS IN THE OVERNIGHT PORTION OF THE
FORECAST.

.PREVIOUS LONG TERM (AFTER 12Z MONDAY)...THE LOW WILL SLOWLY
MEANDER EAST OUT OF THE FORECAST AREA ON MONDAY...ALLOWING DRIER
AIR TO MOVE IN FROM THE WEST. LINGERING MOISTURE AND INSTABILITY
WILL ALLOW FOR A FEW SHOWERS OVER THE HIGHER TERRAIN...PRIMARILY
DURING THE AFTERNOON AND EARLY EVENING. HIGH PRESSURE WILL START
TO MOVE BACK OVER THE AREA ON TUESDAY...BUT WITH THE BACK EDGE OF
THE LOW STILL NEAR THE UT/CO BORDER...A FEW SHOWERS ARE POSSIBLE
OVER THE UINTAS.

THE RIDGE AXIS IS PROGGED TO MOVE OVERHEAD WEDNESDAY...WITH THE
RIDGE BUILDING THROUGH EARLY FRIDAY. THIS WILL RESULT IN DRY AND
STABLE CONDITIONS WITH A QUICK WARMING TREND. MAXES ARE EXPECTED TO
RUN UP TO 20F ABOVE SEASONAL NORMS BY FRIDAY. GLOBAL MODELS ALL
INDICATE THE POSSIBILITY OF ANOTHER POTENTIALLY SIGNIFICANT LOW
MOVING ACROSS THE FORECAST AREA NEXT WEEKEND. LATEST GFS IS A BIT
FASTER BRINGING THIS SYSTEM IN...SHOWING THE INITIAL FRONT MOVING IN
DURING THE DAY FRIDAY. IN THE EC SOLUTION...IT DOES NOT MAKE IT INTO
UTAH AND SOUTHWEST WYOMING UNTIL SATURDAY. HAVE INTRODUCED SOME NEAR
CLIMO POPS FOR DAY 7 TO ACCOUNT FOR THE GFS SOLUTION.

&&

.AVIATION...THE STRONG NORTHERLY WINDS FROM EARLIER THIS EVENING
WILL TREND DOWNWARD THROUGH THE BALANCE OF THE EVENING. THESE
WINDS WILL BECOME LIGHT NORTH-NORTHEAST AFTER MIDNIGHT. THE EARLY
EVENING SHOWERS/THUNDERSTORMS ACROSS NORTHWEST UTAH ARE NO LONGER
EXPECTED TO IMPACT THE TERMINAL AREA OVERNIGHT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 6 PM MDT SATURDAY FOR UTZ020-021.

     HIGH WIND WARNING UNTIL 9 AM MDT SATURDAY FOR UTZ019.

WY...NONE.
&&

SHORT TERM/AVIATION...CONGER
LONG TERM...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Apr 15, 3:16 PM MST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
416 PM MDT FRI APR 15 2016

UTZ001>016-019>021-517-518-WYZ021-162230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
416 PM MDT FRI APR 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

A STORM SYSTEM SLOWLY MOVING EAST ACROSS EASTERN PORTIONS OF THE
AREA WILL BRING A MIXTURE OF SNOW AND RAIN SHOWERS TO MOST EASTERN
VALLEYS WITH MINOR ACCUMULATING SNOW ACROSS THE HIGHER TERRAIN.
ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE.

GUSTY NORTH WINDS ACROSS WESTERN UTAH WITH GUSTS IN EXCESS OF 45
MPH POSSIBLE IN SOME AREAS. THE STRONGEST WINDS ARE EXPECTED
THROUGH THE GAPS AND CANYONS OF WASHINGTON COUNTY WHERE GUSTS IN
EXCESS OF 60 MPH ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VALLEY RAIN AND MOUNTAIN SNOW SHOWERS WILL LINGER INTO THE DAY
SATURDAY ACROSS THE HIGHER TERRAIN OF THE OUTLOOK AREA BEFORE
DIMINISHING. GUSTY NORTH WINDS WILL CONTINUE ACROSS PORTIONS OF
CENTRAL AND SOUTHERN UTAH THROUGH THE DAY SATURDAY.

HIGH PRESSURE WILL BRING A WARMING AND DRYING TREND FOR THE
MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Apr 15, 11:10 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1210 AM MDT SAT APR 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 AM     NON-TSTM WND GST 4 NNW HURRICANE         37.22N 113.38W
04/16/2016  M59 MPH          WASHINGTON         UT   MESONET

            WHITE REEF RAWS WRRU1.

&&

ES

Event by event

1 high wind. Local standard time, as filed.

High Wind, Utahs Dixie and Zion National Park

When
April 16, 12:04 AM MST
Where
Utahs Dixie and Zion National Park forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS

Strong northerly winds developed near canyons in Washington County, with the White Reef RAWS recording a maximum wind gust of 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628226.